West Virginia, 2019

Hail and Damaging Winds in West Virginia, May 3, 2019

May 3, 2019 · NWS RLX · 15 events in 4 counties and zones

Following a morning of sunshine on the 3rd, an upper level disturbance crossed the middle Ohio River Valley and central Appalachians during the afternoon. The combination of hot and humid conditions and the disturbance aloft resulted in strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$563,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following a morning of sunshine on the 3rd, an upper level disturbance crossed the middle Ohio River Valley and central Appalachians during the afternoon. The combination of hot and humid conditions and the disturbance aloft resulted in strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 12:36 PM EST, 2 minutes earlier.

Area forecast discussion, May 3, 12:36 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
136 PM EDT Fri May 3 2019

.SYNOPSIS...
Wave moves across today with showers and storms, some heavy.
Unsettled weather continues through early Sunday. Drier and
warmer to start next week. Next system mid to late week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1140 AM Friday...

Previous forecast mostly on track. Still looking at wave of low
pressure currently over lower OH Valley region to move northeast
into the area later this afternoon and evening, with an increase
in shower and thunderstorm activity as it does so. Several
breaks in clouds, generally east of the Ohio River today, will
help to aid in destabilization across the area, and this with
approaching wave may lead to storms on the strong side. Greatest
threats will once again be strong wind gusts, and heavy
downpours. Isolated flooding is possible, but overall threat
looks to remain rather low, with generally dry conditions, and
good storm motion. However, depending on how much
coverage/amounts of precipitation occurs today, will determine
if threat is further enhanced on Saturday. At this time, WPC has
a slight risk for excessive rainfall across much of the CWA for
Saturday.

Overall, precipitation will taper off late tonight as the wave
moves off to the east, with a break expected until late Saturday
afternoon and evening, when another wave, and frontal boundary
will move through the area. Overall severe threat on Saturday
remains low, and is mainly to the east and south of the CWA.

Areas of fog look to be a possibility again tonight,
particularly in areas that realize breaks in the clouds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 420 AM Friday...

The forecast area will be between waves Saturday morning, with
the next wave crosses later Saturday afternoon through Saturday
night. With the wave tracking farther south than its
predecessor today, instability, and any chance for severe
thunderstorms, will be limited to far southeastern portions of
the forecast area late Saturday afternoon into Saturday evening,
even with the better diurnal timing.

PW values of 1.25 in or better and prior rainfall spell the
chance for locally excessive rainfall, mainly south and east of
the Ohio River, late Saturday into Saturday night. The threat
will be greatest where flash flood guidance is lowest by then,
which will depend upon rainfall today, and Thursday, where one
to two inch amounts occurred in narrow southwest to northeast
oriented bands, mainly across southern and western portions of
the forecast area. WPC has upgraded the area from a marginal to
a slight risk for excessive rainfall for the Saturday and
Saturday night time frame.

The system pulls to the east of the area Sunday. As it does, the
rain will end from west to east, followed by clearing. That
clearing, and calm conditions as high pressure builds over the
area Sunday night, is likely to lead to dense valley fog by
Monday morning. The high will provide dry weather Monday and
Monday night.

Central guidance temperatures accepted, with the lowest highs
and lows Sunday and Sunday night, respectively, close to normal
then.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 410 AM Friday...

The period starts with mainly dry weather Tuesday through
Tuesday night, as high pressure drifts off to the east of the
forecast area. Warmer and more humid air will return in
southerly flow on the back side of the exiting high, with the
slight chance for the late day shower or thunderstorm in the
northern mountains of WV, as an upper level flat wave scoots by
to the north.

The chance for showers and thunderstorms increases Wednesday,
especially during the afternoon and evening, as the next short
wave trough approaches from the west. Showers and thunderstorms
are most likely Thursday and Thursday night, as that short wave
crosses.

The system exits Friday, but another wave may reverse the drying
process late.

Central guidance temperatures accepted, which reflect above
normal but not extreme values.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Scattered showers and thunderstorms through 03Z, with brief
IFR/LIFR conditions, small hail, and gusty winds. After 03Z,
isold showers and thunderstorms will continue, mainly across
eastern WV, but bulk of activity will diminish. After 03Z,
expect widespread MVFR and local IFR stratus and fog. Some
general improvement to high MVFR/low VFR after 14Z Saturday,
however, showers and thunderstorms will begin to ramp back up
again towards the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Timing of showers, storms, and associated
restrictions may vary today. Development and restrictions
associated with fog and/or stratus tonight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR possible in areas of showers and storms through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, May 3, 3:43 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
443 AM EDT Fri May 3 2019

VAZ003-004-WVZ033-034-515-516-040845-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
443 AM EDT Fri May 3 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-517>526-040845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
443 AM EDT Fri May 3 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with large hail and strong wind gusts
being the main severe weather threats. Isolated flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered flash flooding is possible Saturday with showers and storms
late in the afternoon heading into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 3, 9:33 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     TORNADO                 38.33N  81.86W
05/02/2019                   KANAWHA            WV   NWS STORM SURVEY

            NWS SURVEY TEAM DETERMINED A MICROBURST OCCURRED AT THE
            BIG BEND GOLF COURSE. ESTIMATED WIND SPEEDS OF 65 TO 75
            MPH. NUMEROUS PINE TREES BLOWN DOWN. MINOR STRUCTURAL
            DAMAGE IN TORNADO. TIME OF OCURRENCE IS BASED ON RADAR.

&&

CORRECTED EVENT TIME...LOCATION...FATALITIES...INJURIES...REMARKS...
SOURCE...

EVENT NUMBER RLX1901525

HART
Special weather statement, May 3, 11:03 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1203 PM EDT Fri May 3 2019

KYZ102-103-105-031630-
Boyd-Carter-Lawrence-
1203 PM EDT Fri May 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOYD...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN CARTER COUNTIES...

At 1202 PM EDT, a strong thunderstorm was developing over Webbville,
or 8 miles east of Grayson Lake State Park, moving north at 35 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Grayson, Webbville, Coalton, Denton, Rush, Houckville, Willard and
Hitchins.

This includes Interstate 64 in Kentucky between mile markers 173 and
181.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3840 8292 3838 8282 3840 8281 3840 8279
      3833 8273 3810 8285 3811 8289 3813 8291
      3815 8291 3817 8292 3817 8295
TIME...MOT...LOC 1602Z 196DEG 29KT 3819 8287

HART
Special weather statement, May 3, 12:02 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
102 PM EDT Fri May 3 2019

WVZ005-006-031730-
Wayne-Cabell-
102 PM EDT Fri May 3 2019

...A STRONG THUNDERSTORM WILL AFFECT CABELL AND NORTHEASTERN WAYNE
COUNTIES...

At 101 PM EDT, a strong thunderstorm was located over Beech Fork
State Park, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Huntington, Wayne, Proctorville, Beech Fork State Park,
Barboursville, Milton, Ona, Culloden, Salt Rock, Pea Ridge and
Lavalette.

This includes Interstate 64 in West Virginia between mile markers 10
and 31.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 8238 3844 8233 3845 8232 3850 8231
      3858 8221 3847 8206 3838 8205 3824 8246
      3833 8250
TIME...MOT...LOC 1701Z 233DEG 31KT 3832 8242

HART
Special weather statement, May 3, 12:14 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Fri May 3 2019

KYZ105-WVZ005-013-024-025-031745-
Lawrence-Lincoln-Logan-Wayne-Mingo-
114 PM EDT Fri May 3 2019

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAWRENCE...
NORTHWESTERN MINGO...SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND
WAYNE COUNTIES...

At 112 PM EDT, scattered strong storms were developing across the
region, generally moving northeast at 25 to 35 mph.

Winds in excess of 40 mph and penny size hail are possible with many
of the storms this afternoon.

Locations potentially impacted include... Louisa, Wayne, Blaine,
Chapmanville, Fort Gay, Ranger, Mount Gay-Shamrock, Harts, Gill,
Ulysses, East Lynn Lake, Charley, Chattaroy, Kiahsville, Dunlow,
Kermit, Myrtle, Crum, Glenhayes and Wilsondale.

This includes Route 119 between mile markers 1 and 14, and between
mile markers 30 and 38.

If outdoors, consider seeking shelter inside a building.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3830 8242 3796 8197 3767 8229 3770 8230
      3774 8233 3776 8231 3776 8233 3778 8232
      3782 8238 3781 8240 3788 8242 3791 8246
      3790 8248 3795 8250 3796 8253 3795 8258
      3792 8260 3789 8260 3788 8262 3799 8290
TIME...MOT...LOC 1712Z 232DEG 34KT 3798 8265

HART

The radar

The Charleston,WV radar (KRLX), 39 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Cabell

When
May 3, 12:38 PM EST
Where
Cabell County, 0.54 mi W of Milton
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -82.140

Hail, Cabell

When
May 3, 12:40 PM EST
Where
Cabell County, 1.08 mi W of Culloden
Measured
1.5 in hail
Reported by
Public
Coordinates
38.420, -82.070

Thunderstorm Wind, Cabell

When
May 3, 12:40 PM EST
Where
Cabell County, 1.76 mi ESE of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.420, -82.100

A tree was blown over and fell onto a car along Glenwood Road.

Thunderstorm Wind, Putnam

When
May 3, 12:40 PM EST
Where
Putnam County, 0.88 mi NE of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.440, -82.020

A large tree was blown down, falling onto a mobile home.

Heavy Rain, Cabell

When
May 3, 12:45 PM EST to 1:15 PM EST
Where
Cabell County, 0.52 mi NNW of Milton
Property damage
$20,000
Reported by
Social Media
Coordinates
38.437, -82.132

Heavy rain and a clogged drain led to ponding of water in the 1200 block of Glenwood Avenue in Milton. Several cars were damaged by the high water.

Hail, Putnam

When
May 3, 12:50 PM EST
Where
Putnam County, 1.08 mi W of Mt Vernon
Measured
1.75 in hail
Property damage
$500,000
Reported by
NWS Employee
Coordinates
38.450, -81.970

Golf ball sized hail damaged hundreds of cars in Teays Valley. A few dozen homes also received roof and siding damage.

Thunderstorm Wind, Putnam

When
May 3, 12:50 PM EST
Where
Putnam County, 1.08 mi W of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.450, -81.970

Numerous trees were blown down along Teays Valley Road near West Teays Middle School.

Hail, Putnam

When
May 3, 12:55 PM EST
Where
Putnam County, 0.54 mi W of Scott Depot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -81.930

Hail, Putnam

When
May 3, 12:55 PM EST
Where
Putnam County, 1.08 mi W of Mt Vernon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.450, -81.970

Hail, Putnam

When
May 3, 1:06 PM EST
Where
Putnam County, 0.54 mi E of Mt Vernon
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.450, -81.940

Quarter sized hail caused damage to siding.

Thunderstorm Wind, Kanawha

When
May 3, 1:18 PM EST
Where
Kanawha County, 2.13 mi NE of Pocatalico
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.500, -81.640

A tree was downed along Poca River Road.

Hail, Kanawha

When
May 3, 1:29 PM EST
Where
Kanawha County, 2.13 mi NE of Pocatalico
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.500, -81.640

Hail, Kanawha

When
May 3, 1:34 PM EST
Where
Kanawha County, 2.13 mi NE of Pocatalico
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -81.640

Thunderstorm Wind, Kanawha

When
May 3, 1:55 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.430, -81.470

A tree was blown down along Elk River Road.

Thunderstorm Wind, Calhoun

When
May 3, 2:37 PM EST
Where
Calhoun County, 1.38 mi N of Mt Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.890, -81.120

Trees and power lines were blown down along Crummies Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813598, 813599, 813606, 813607, 813613, 813600, 813608, 813601, 813602, 813603, 813609, 813604, 813605, 813610, 813611.